Hospital Safety (NY)
Clostridium difficile Infections (CDI)
Clostridium difficile (C. diff) is a naturally occurring bacterium within our gastrointestinal systems. C. diff can grow out of control with the overuse and prolonged use of antibiotics during treatment for other health conditions. When this occurs, C. diff can cause severe diarrhea and create complications such as pseudomembranous colitis. Susceptible patients may suffer from sepsis or even death due to C. diff infection (CDI). CDI can be transmitted through contact with contaminated surfaces and unclean hands.
Epidemiology studies of CDIs shows that C. diff has become more virulent and has increased resistance to commonly used antibiotics such as fluoquinolones. In order to prevent CDIs, the following practices are recommended:
- Ensure contact precautions for duration of diarrhea.
- Proper hand hygiene.
- Cleaning and disinfection of equipment and environment.
- Laboratory-based alert system for immediate notification of positive test results.
- Education about CDI for healthcare providers, environmental services staff, administration, patients, families.
For more information about the CDI prevention initiative, please contact us